Introduction to Levit (1974) On the Optimality of Some Statistical Estimates

  • J. F. Pfanzagl
Part of the Springer Series in Statistics book series (SSS)


The intuitive appeal of maximum likelihood estimators (equivalently: Bayes estimators with uniform prior) made it seem easy to establish their optimality as a mathematical theorem, at least asymptotically. A first result in this direction is due to Edgeworth (1908), who proves the maximum likelihood estimator of a location parameter to be asymptotically optimal among all estimators which are solutions to estimating equations. Various attempts by Fisher did not achieve much more than generalizing Edgeworth’s result from location parameters to arbitrary one-dimensional parameters. It took surprisingly long to realize that the idea of asymptotic efficiency as originally conceived was too naive. The reason for this is, perhaps, that the admirable intuition of the early statisticians was not kept in control by the requirement of mathematical rigor.


Loss Function Statistical Estimate Maximum Likelihood Estimator Tangent Cone Minimax Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. Reran, R. (1978). An efficient and robust adaptive estimator of location. Ann. Statists., 6,292–313.CrossRefGoogle Scholar
  2. Bickel, P.J., Klaassen, Ch.A.J., Ritov, Y., and Weliner, J.A. (1993). Efficient and Adaptive Estimation for Semiparametric Models. John Hopkins University Press, Baltimore.MATHGoogle Scholar
  3. Edgeworth, F.Y. (1908, 1909). On the probable errors of frequency constants. J. Roy. Statist. Soc., 71, 381–397, 499–512, 651–678; Addendum, 72, 81–90.Google Scholar
  4. Hájek, J. (1972). Local asymptotic minimax and admissibility in estimation. Proc. Sixth Berkeley Symp. Math. Statist. Probab.,1,175–194.Google Scholar
  5. Kallianpur, G. and Rao, C.R. (1955). On Fisher’s lower bound to asymptotic variance of a consistent estimate. Sankyã,15, 331–342.MathSciNetMATHGoogle Scholar
  6. LeCam, L. (1953). On some asymptotic properties of maximum likelihood estimates and related Bayes estimates. Univ. California Publ. Statist., 1,277–320.MathSciNetGoogle Scholar
  7. Levit, B.Ya. (1974). On optimality of some statistical estimates. Proceedings of the Prague Symposium on Asymptotic Statistics,Prague, Czechoslovakia Vol. 2 (J. Hájek, ed.), pp. 215–238. Charles University Press.Google Scholar
  8. Levit, B.Ya. (1975). On the efficiency of a class of non-parametric estimates. Theory Probab. Appl., 20, 723–740.MathSciNetMATHGoogle Scholar
  9. Koshevnik, Yu.A., and Levit, B.Ya. (1976). On a non-parametric analogue of the information matrix. Theory Probab. Appl., 21, 738–753.MATHCrossRefGoogle Scholar
  10. Stein, C. (1956). Efficient nonparametric testing and estimation. Proc. Third Berkeley Symp. Math. Statist. Probab.,Vol. 1, pp. 187–195.Google Scholar
  11. Stone, Ch.J. (1975). Adaptive maximum likelihood estimators of a location parameter. Ann. Statist., 3,267–284.MathSciNetMATHCrossRefGoogle Scholar
  12. van Eeden, C. (1970). Efficiency-robust estimation of location. Ann. Math. Statist., 41,172–181.MathSciNetMATHCrossRefGoogle Scholar


  1. [1]
    Hájek J. (1972). Local asymptotic minimax and admissibility in estimation. Proc. 6th Berkeley Sympos. Math. Statist. and Probability, 1, pp. 175–194.Google Scholar
  2. [2]
    Stein, C. (1956). Efficient nonparametric testing and estimation. Proc. 3rd Berkeley Sympos. Math. Statist. and Probability, 1.Google Scholar
  3. [3]
    Ibragimov, I.A. and Khas’minskii, R.Z. (1974). On sequental estimation. Theory Probab. AppL, 19, 233–244.MATHCrossRefGoogle Scholar
  4. [4]
    Fraser, D.A.S. (1957). Nonparametric Methods in Estimation. Wiley, New York.Google Scholar
  5. [5]
    Roussas G.G. (1965). Asymptotic inference in Markov processes. Ann. Math. Statist., 36, 978–992.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    LeCam, L. (1970). On the assumptions used to prove asymptotic normality of maximum likelihood estimates. Ann. Math. Statist., 41,802–828.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Hoeffding W. (1948). A class of statistics with asymptotically normal distribution. Ann. Math. Statist., 19, 293–325.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    Loève M. (1961). Probability Theory, 2nd ed. van Nostrand, New York.Google Scholar
  9. [9]
    Grams W.F. and Serfling R.J. (1973). Convergence rates for U-statistics and related statistics. Ann. Statist., 1,153–160.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Zaremba, S.K. (1958). Note on the central limit theorem. Math. Z., 69, 295–298.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1997

Authors and Affiliations

  • J. F. Pfanzagl

There are no affiliations available

Personalised recommendations